Hail, Lyon
- When
- March 26, 2:53 AM CST to 2:54 AM CST
- Where
- Lyon County, 0.69 mi S of Olpe
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.260, -96.170
KVOE radio relayed the report.
Scattered thunderstorms developed during the early morning hours of March 26th across southern Kansas. These storms moved northeast and produced up to baseball size hail across portions of Lyon and Coffey counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms developed during the early morning hours of March 26th across southern Kansas. These storms moved northeast and produced up to baseball size hail across portions of Lyon and Coffey counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 26, 2:38 AM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 338 AM CDT Mon Mar 26 2018 .SHORT TERM...(Today and tonight) Issued at 336 AM CDT Mon Mar 26 2018 As of 08Z Monday morning a mid-level trough continues to dig southeastward across the Intermountain West. The cyclonic mid-level flow has yielded a a broad fetch of Pacific moisture across the central and southern Plains. Surface analysis has revealed a deepening surface cyclone in the OK panhandle/southwest KS region. A warm front extended from roughly Elkhart, KS east-southeastward to near Tulsa, OK and southeastward from there into western AR. VWP sites across northern OK suggest southerly H85 wind speeds on the order of 55-65 kts. As a result, deep boundary layer moisture continues to advect northward into portions of southern KS with dew points in the lower 50s along the KS/OK border. This trend is expected to continue with dew points reaching the mid to upper 50s for areas along and south of I-70 later this afternoon. For the rest of this morning: Thunderstorms have began to develop across portions of central KS. The primary concern through the short term period is the threat for strong to severe thunderstorms. NAM/HRRR/RAP forecast soundings suggest MUcape values between 800 and 1500 J/KG should be present by 12Z across much of northeast and east central KS. Any inhibition should be overcome with LLJ aided isentropic ascent overspreading the region. Effective shear values within the elevated layer are on the order of 35-40 kts, suggesting organized updrafts capable of large hail. The initial threat for strong to severe thunderstorms looks to exit the area by early afternoon. Afternoon/Evening: The next question is the amount destabilization occurs along and southeast of I-35 this afternoon. Satellite observations and model solutions suggest a thick stratus deck will remain across the region through day, which limits the amount of destabilization for areas ahead of the surface trough. That being said, HRRR/NAM/RAP suggest MLcape values upwards of 500 J/KG with MLcin <50 J/KG. With veered surface winds along the front, a mainly unidirectional shear profile appears likely, although 40 kts of effective shear is expected. If an updraft is able to mature, large hail would become possible. Otherwise, as the trough progresses southeastward, precipitation chances will end from northwest to southeast overnight. As far as temperatures go, the low stratus and reduced surface heating will yield high temperatures in the upper 40s across northern KS to the mid 60s southeast of the KS turnpike this afternoon. CAA behind the front will usher in cooler temperatures by Tuesday morning with lows reaching the mid 30s to lower 40s. .LONG TERM...(Tuesday through Sunday) Issued at 336 AM CDT Mon Mar 26 2018 By Tuesday morning, the cold front contributing to today's precipitation will have progressed just east of the CWA, with some post-frontal rain showers lingering across portions of northeast and east central Kansas. Models show this precipitation gradually exiting to the east through the day with dry conditions expected by Tuesday evening. Surface high pressure will move into the central U.S. behind the exiting cold front, so the combination of northerly winds and mostly cloudy skies from the lingering precipitation will keep high temperatures cooler in the upper 40s/low 50s. Conditions will be dry Wednesday into Wednesday night as the surface high progresses east of the area, with the shift to southwesterly surface winds aiding in high temperatures rising into the 60s. By Wednesday night into Thursday, models show the broad mid-level trough lingering over the Northern Plains finally deepening southward into the central U.S., with the trough axis tracking eastward over the CWA during the Thursday night through Friday timeframe. Model discrepancies continue to exist with regards to the tracking of an embedded wave within the base of the trough axis, which also impacts the timing/tracking of the surface cold front across the CWA. So while models agree that there will be a decent chance for precipitation from this system, confidence remains low with regards to the exact timing/tracking of precipitation during the Thursday through Friday time period. Depending on these details, there is the potential for a wintry mix of precipitation for some locations as early morning low temperatures both Thursday and Friday mornings look to be in the low/mid 30s. These model discrepancies continue into the weekend as models vary on the timing of the next frontal passage and, thus, on the timing of our next precipitation chances. As a result, scattered PoP chances exist through the weekend for portions of the CWA due to this model variability. In general, temperatures look to stay a bit cooler than normal late week into the weekend with highs in the 50s as a result of these two storm systems moving through the area. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1125 PM CDT Sun Mar 25 2018 The MVFR ceilings have been slower to arrive at terminals than anticipated, but ceilings are still expected to drop between 06-07Z. Showers and thunderstorms will overspread terminals overnight dropping ceilings to IFR, although LIFR is not out of the question. The low ceilings will last most of the day and have only included an MVFR ceiling back into the TAF in the last six hours of the TAF period. LLWS looks more marginal at this point but have continued to include the mention for early this morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Hennecke AVIATION...Heller
Hazardous Weather Outlook National Weather Service Topeka KS 353 PM CDT Sun Mar 25 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-262100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 353 PM CDT Sun Mar 25 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated to scattered thunderstorms are expected to move across the region during the overnight hours. Lightning and small hail will be the primary hazards with these storms, though the strongest storms could produce hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will continue into the morning hours of Monday, accompanied by a small risk for hail. After a brief break in the activity, there is limited potential for additional strong storms during Monday afternoon and evening. An isolated severe storm or two with hail and gusty winds cannot be entirely ruled out. Confidence in severe storm development is still low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
339 AM CDT MON MAR 26 2018
KSZ036-037-260915-
Geary-Morris-
339 AM CDT MON MAR 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GEARY AND MORRIS
COUNTIES UNTIL 415 AM CDT...
At 338 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Latimer to 4 miles south of Wilsey.
Movement was northeast at 30 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Herington, Council Grove, White City, Dwight, Wilsey, Parkerville,
Latimer and Council Grove Lake.
LAT...LON 3867 9693 3877 9693 3900 9673 3884 9650
3883 9650 3883 9647 3877 9639 3874 9639
3874 9635 3869 9635 3852 9661 3852 9673
TIME...MOT...LOC 0838Z 216DEG 27KT 3871 9686 3857 9665
BaergSpecial Weather Statement
National Weather Service Topeka KS
344 AM CDT MON MAR 26 2018
KSZ054-055-058-260915-
Coffey-Lyon-Osage-
344 AM CDT MON MAR 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...NORTHWESTERN
COFFEY AND SOUTHERN LYON COUNTIES UNTIL 415 AM CDT...
At 344 AM CDT, Doppler radar was tracking a strong thunderstorm over
Olpe, moving northeast at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Emporia, Lebo, Olpe, Hartford, Neosho Rapids and Reading.
This includes Interstate 35 between mile markers 133 and 148.
LAT...LON 3817 9625 3827 9633 3855 9597 3829 9573
3817 9604
TIME...MOT...LOC 0844Z 237DEG 31KT 3824 9618
BaergThe Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 08:50 UTC.
4 hail. Local standard time, as filed.
KVOE radio relayed the report.
Report was relayed from KVOE radio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747761, 747769, 747771, 747772.